Colorado, 2004

Hail in Colorado, April 19, 2004

April 19, 2004 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 19, 1:34 AM MST, 9 hours 11 minutes earlier.

Area forecast discussion, Apr 19, 1:34 AM MST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
234 AM MDT MON APR 19 2004

.DISCUSSION...PROBLEM FOR THIS PACKAGE INVOLVED PRECIP CHANCES
TONIGHT AND DIURNAL RANGE.

TOUGH TO DECIDE EXACTLY HOW THINGS WILL PLAY OUT TONIGHT.
PREFERRED GFS BASED ON WEST COAST INITIALIZATION COMPARED TO 00Z
OBSERVATIONS...SEEMS GFS PICKED UP ON AIRCRAFT WINDS BETTER THAN
ETA.  STILL...SOUTHERN STREAM JET ENERGY APPEARS UNDERDONE...SO
EXPECT THAT TYPICAL GFS BIASES WITH RESPECT TO LOCATION OF SURFACE
LOWS AND MOISTURE GRADIENTS WILL APPLY.  EXPECT MOISTURE GRADIENT
TO SET UP WEST OF GFS LOW LEVEL DEPICTIONS AND WINDS PICKING UP A
LITTLE QUICKLY DURING THE DAY TODAY.

TEMPS SEEM A BIT TOO COOL ON MAV GUIDANCE...BASED ON LACK OF CLOUDS
AND FORECAST 850 MB TEMPS.  MINS...WILL PLAY A BIT BELOW GUIDANCE
IN AREAS WITH DRY BOUNDARY LAYERS AND PERIODS OF WINDS BELOW 8 KTS
AND NEAR MAV VALUES OTHERWISE.

PRECIP TONIGHT...SCENARIO SETS UP FOR ELEVATED CONVECTION TO FIRE
ALONG NORTHWARD MOVING WARM FRONT AROUND 03Z...PRIMARILY IN
SOUTHEAST FORECAST AREA.  LINGERING TSRA POSSIBLE IN EASTERN
FORECAST AREA THROUGH 15Z TUESDAY.  CANNOT RULE OUT HIGH-BASED
CONVECTION COMING SKIRTING THE WESTERNMOST AREA...BUT POPS TOO LOW
TO BRING INTO ZFP AT PRESENT.

BEYOND DAY THREE...WILL TAKE A CLOSER LOOK AT POP CHANCES THURSDAY
AND FRIDAY WITH LARGE SCALE AGREEMENT BETWEEN GFS...ECMWF...AND
UKMET.  UPPER LOW MOVES OVER REGION IN THIS TIME FRAME WITH DECENT
COLD FRONT PUSHING INTO THE REGION.  LATEST MEX GUIDANCE TRENDS
INCREASING POPS ABOVE CURRENT FORECASTS...BUT GREATEST QUESTION MARK
DEALS WITH THE RELIABILITY OF MEX POPS AROUND HERE WHEN THEY REACH
40 AND 50 PERCENT.  LATEST 90 DAY RELIABILITY DATA FOR MY CWA SHOWS
PRECIP OCCURRING ABOUT 26 PERCENT OF TIME WITH MEX 35 TO 44 POPS AND
42 PERCENT OF THE TIME WITH MEX 45 TO 54 POPS.

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

ENTWISTLE
Hazardous weather outlook, Apr 19, 9:20 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT MON APR 19 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED HIGH-BASED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT RANGE
OF THE ROCKIES AND MOVE INTO EAST CENTRAL COLORADO LATE THIS
AFTERNOON. ANY STORMS THAT DO FORM WILL MOVE QUICKLY NORTHEAST AND
MAY PRODUCE ISOLATED WIND GUSTS OVER 35 MPH.

LATE THIS EVENING AND OVERNIGHT...A POWERFUL STORM SYSTEM MOVING OUT
OF ARIZONA WILL PULL A WARM FRONT NORTHWARD FROM OKLAHOMA INTO
CENTRAL KANSAS. ABUNDANT MOISTURE WILL RISE OVER THE WARM
FRONT...RESULTING IN SCATTERED THUNDERSTORMS...AND SOME THUNDERSTORMS
MAY BE SEVERE WITH LARGE HAIL. THESE STORMS ARE EXPECTED TO FORM
AFTER 9 PM CDT (8 PM MDT)...BEGINNING ALONG A LINE FROM LEOTI TO HILL
CITY IN NORTHWEST KANSAS. OTHER THUNDERSTORMS WILL SPREAD NORTHWARD
INTO THE REST OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
AFTER 12 AM CDT (11 PM MDT). MOST OF THE STORMS WILL REMAIN EAST OF
THE COLORADO STATE LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER TUESDAY MORNING NORTHEAST OF A LINE
FROM TRENTON NEBRASKA TO HOXIE AND HILL CITY IN KANSAS. THERE IS A
SLIGHT RISK FOR SEVERE WEATHER...WITH THE MAIN THREAT BEING LARGE
HAIL. THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS THE TRI-STATE AREA
WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT. A FEW STORMS MAY BECOME
SEVERE ACROSS SOUTHWEST NEBRASKA AND TO THE EAST OF HIGHWAY 83 IN
NORTHWEST KANSAS. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 9 PM CDT (8 PM MDT) TONIGHT
IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA...PRIMARILY TO REPORT
LARGE HAIL.

BURKE

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
April 19, 10:45 AM MST
Where
Yuma County, Yuma
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.117, -102.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389051.